Pennsylvania, 2016Winter Storm in Pennsylvania, April 8 to 9, 2016
April 8 to 9, 2016 · NWS CLE · 1 event in 1 county or zone
A late season snow brought significant accumulations to portions of northwestern Pennsylvania from the evening on April 8th into the morning of April 9th. The snow was courtesy of a rapidly strengthening low pressure system that moved southeast across the lower Great Lakes Region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season snow brought significant accumulations to portions of northwestern Pennsylvania from the evening on April 8th into the morning of April 9th. The snow was courtesy of a rapidly strengthening low pressure system that moved southeast across the lower Great Lakes Region. Precipitation transitioned to snow during the late evening. Two distinct bands of heavy snow occurred. One stretched across the north central portion of Ohio and the second band from Lake County across northern Geauga and Ashtabula Counties into western Pennsylvania. Accumulations of greater than 6 inches were reported over much of Crawford County with a peak total of 9.0 inches at Cambridge Springs. The snow contained a high water content (liquid to snow ratio) which weighted down trees, bushes, and spring plants.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 8, 8:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 8, 8:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
935 PM EDT FRI APR 8 2016
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION
TONIGHT CAUSING AN AREA OF LOW PRESSURE TO DEVELOP OVER WESTERN
LAKE ERIE THIS EVENING. THE LOW WILL MOVE EAST INTO WESTERN
PENNSYLVANIA AFTER MIDNIGHT AND SHIFT THE EAST COAST ON SATURDAY.
HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE AREA SATURDAY NIGHT.
ANOTHER LOW WILL IMPACT THE REGION SUNDAY INTO MONDAY. A COLD
FRONT FROM THE LOW WILL MOVE ACROSS THE LOCAL AREA ON MONDAY. HIGH
PRESSURE WILL RETURN TO THE REGION FOR THE MIDDLE PART OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
RAP GUIDANCE SHOWS AXIS OF BEST PRECIPITATION ALIGNS VERY WELL
WITH CURRENT RADAR TRENDS. ACTIVITY OVER THE CENTRAL PORTIONS OF
THE FORECAST AREA WILL LIFT NORTHEAST INTO NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA WHILE SPINE OF THE AXIS EXTENDING UP TO
SOUTHERN LOWER MICHIGAN ROTATES SOUTH INTO THE FORECAST AREA
OVERNIGHT. ALL OF THIS TRANSITION LINES UP WELL WITH CURRENT
FORECAST SO WILL NOT BE MAKING ANY ADJUSTMENTS WITH THIS PACKAGE.
PRECIPITATION IS STARTING OUT AS RAIN IN THE EAST BUT AS LOW PULLS
OUT TO THE EAST...ANTICIPATING THE PRECIPITATION TO CHANGE OVER TO
ALL SNOW. RADAR DUAL POL INDICATING ALL SNOW JUST ABOVE THE
SURFACE AT AROUND 1200 FEET BUT IS NOT DEPICTING THE RAIN WE ARE
RECEIVING IN THE LOWER LEVELS. INDICATIONS IS THAT THERE IS A WARM
LAYER NEAR THE SURFACE CHANGING THE SNOW ALOFT TO RAIN. THINKING
IS THAT IT IS GOING TO TAKE A WHILE TO GET THE LOW LEVEL COLD AIR
TO SLIDE INTO THE REGION IN THE WAKE OF THE 700 MB LOW PASSING
OVERHEAD. NOT SEEING ANY THUNDER AT THE MOMENT BUT HAD A FEW
STRIKES EARLIER THIS EVENING. AS BEST FORCING PUSHES SOUTH...STILL
CANT RULE OUT THUNDER POTENTIAL.
PREVIOUS DISCUSSION...
AN INTERESTING NIGHT IS IN STORE FOR THE AREA. WILL BE GOING OUT
WITH A FORECAST SIMILAR TO THE MORNING UPDATE WITH ADVISORIES
CONTINUING ACROSS MOST OF THE AREA. SOME CONCERNS REMAIN AND WILL
DISCUSS THOSE BRIEFLY. TEMPS ARE RUNNING COOLER THAN FORECAST SO
THE SWITCH FROM RAIN TO SNOW SHOULD OCCUR QUICKLY THIS EVENING.
INCREDIBLE INSTABILITY IS EXPECTED THIS EVENING AND OVERNIGHT AS
500 MB TEMPS DIP TO NEG 38. THIS WILL GIVE A LAKE TO 500MB TEMP
DIFFERENCE OF GREATER THAN 40 DEGREES WHICH MEANS THUNDER AND
LIGHTNING ARE LIKELY. FORECAST SOUNDINGS ACTUALLY SHOWING CAPES OF
A COUPLE HUNDRED J/KG. THE GUIDANCE IS ALSO SHOWING A BAND OF SNOW
ON THE NORTH SIDE OF THE LOW TRACK UNDER THE DEFORMATION ZONE.
SO...AM CONCERNED THAT A FEW COUNTIES COULD END UP SEEING WARNING
TOTALS. IF THE BANDING DOES GET SET UP THE EVENING CREW WILL NEED
TO UPGRADE. ALSO HAVE SOME CONCERN THAT NW PA WILL SEE BELOW
ADVISORY TOTALS. HAVE DECIDED TO KEEP THE HEADLINES GOING BUT
SNOWFALL TOTALS SHOULD DROP OFF THE FURTHER NORTH YOU GO. HAVE
CONTINUED THE TREND OF SLOWING DOWN THE PRECIP REACHING NE OH AND
NW PA. IT COULD BE AS LATE AS 06Z BEFORE THE FIRST SIGNIFICANT
PRECIP REACHES KERI. EXPECT THE HEAVIEST PRECIP OVERNIGHT TO BE
ALONG THE OHIO TURNPIKE AND EXPECT A GENERAL 4 TO 6 INCH SWATH OF
SNOW THAT AREA. AREAS SOUTH OF U.S. 30 WILL SEE MUCH LESS SNOW
WITH PERHAPS AN INCH OR TWO AT THE SOUTHERN END OF THE FORECAST
AREA.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE ACTIVE WEATHER PATTERN WILL CONTINUE DURING THE SHORT TERM
PERIOD. THE SNOW WILL ONGOING TOMORROW AT DAYBREAK BUT THE BACK
EDGE WILL BE MOVING THROUGH NW OHIO SHORTLY THERE AFTER. IF THE
GUIDANCE IS TO BE BELIEVED THE SNOW WILL REALLY WIND DOWN TOWARD
MIDDAY. EVEN THOUGH IT WILL BE VERY COLD ALOFT...DRY AIR AND
SUBSIDENCE IS EXPECTED TOMORROW AFTERNOON SO THE LAKE EFFECT
POTENTIAL DOES NOT LOOK GREAT. HAVE SLICED A COUPLE HOURS OFF THE
ENDING TIME OF THE ADVISORY FOR THE EASTERN PORTION OF THE AREA.
BY EARLY EVENING THE SNOW POTENTIAL SHOULD BE OVER AND MAY SEE AT
LEAST PARTIAL CLEARING. HAVEN'T LOOKED AT RECORD LOWS FOR SUNDAY
BUT I SUSPECT WE WILL BE CLOSE ESPECIALLY IN THE EAST. BY
DAYBREAK SUNDAY MORE PRECIP WILL BE APPROACHING FROM THE NORTHWEST
AS A WARM FRONT DEVELOPS ACROSS THE REGION. EXPECT PRECIP TO
SPREAD EAST ACROSS ABOUT THE NORTHERN HALF TO TWO THIRDS OF THE
AREA DURING THE DAY. MOST OF THIS WILL BE RAIN AS TEMPS WARM INTO
THE 40S. THE EXCEPTION COULD BE ACROSS NW OHIO WHERE THE PRECIP
MAY START EARLY ENOUGH FOR A MIX OR BRIEF PERIOD OF SNOW. EVEN
BETTER CHANCES FOR PRECIP WILL OCCUR SUNDAY NIGHT INTO MONDAY AND
WILL STICK WITH HIGH POPS. THE MODELS ARE IN DECENT AGREEMENT
TRACKING A LOW TO THE NORTH OF THE AREA WITH A COLD FRONT
FOLLOWING EARLY MONDAY. THE PRECIP SHOULD BEGIN TO TAPER OFF FROM
NW TO SE MONDAY WITH NW OHIO DRY BY LATE IN THE DAY. THE FRONT IS
EXPECTED TO SLOW JUST SOUTHEAST OF THE AREA ON MONDAY AFTERNOON SO
IT MAY TAKE MOST OF MONDAY NIGHT FOR THE SE CORNER OF THE AREA TO
DRY OUT. SUSPECT GUIDANCE TEMPS ARE A TAD HIGH FOR THE WEEKEND BUT
WILL FOLLOW GUIDANCE LATER IN THE PERIOD.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
RATHER BENIGN LONG TERM FORECAST AS HIGH PRESSURE BUILDS IN OVER THE
AREA ON TUESDAY. UPPER LEVEL TROUGH SWINGS ACROSS EASTERN LAKES
TUESDAY NIGHT. WITH 850 MB TEMPS AROUND -10C...THAT COULD BE ENOUGH
TO KICK OFF SOME LAKE ENHANCED SNOW SHOWERS IN THE SNOWBELT. AFTER
THAT HIGH PRESSURE BECOMES ANCHORED OVER THE AREA. THIS WILL
PROVIDE A DRY FORECAST WITH TEMPERATURES WARMING TO NEAR NORMAL.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
DEEPENING LOW PRESSURE WILL SLIDE ACROSS NORTHERN OHIO AND
NORTHWEST PA OVERNIGHT WITH IFR CONDITIONS AT TIMES AND LOCAL
LIFR. SNOW AND RAIN WILL BECOME ALL SNOW WITH HEAVY BURSTS OF
SNOW EVENTUALLY EVOLVING INTO A 4-8 HOUR PERIOD OF MODERATE TO
HEAVY SNOW ACROSS NORTHEAST OHIO AND NORTHWEST PA LATER TONIGHT.
THUNDER AND LIGHTNING POSSIBLE JUST ABOUT ANYWHERE EXCEPT PERHAPS
KERI BUT NOT A REAL HIGH PROBABILITY AT ANY GIVEN POINT AND DID
NOT INCLUDE IT IN THE TAF FORECASTS. WIND WILL PICK UP FROM THE
NORTH OVERNIGHT AS THE SURFACE LOW DEEPENS. THE SNOW WILL TAPER
OFF IN THE MORNING HOURS ON SATURDAY AND CONDITIONS WILL IMPROVE
TO MVFR. VFR CONDITIONS WILL BEGIN TO SPREAD ACROSS THE AREA FROM
THE WEST SATURDAY AFTERNOON/EVENING AS HIGH PRESSURE BUILDS IN.
OUTLOOK...NON-VFR AGAIN SUNDAY NIGHT INTO MONDAY IN RA.
&&
.MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE LAKE. THE WEST TO
SOUTHWEST WINDS WILL TURN TO THE NORTH AND INCREASE TO 20 TO 30
KNOTS OVERNIGHT...AS A STRONG LOW PRESSURE SYSTEM TRACK ACROSS
NORTHERN OHIO AND NW PA. WINDS WILL BACK TO THE NORTHWEST SATURDAY
MORNING AS THE LOW MOVES EAST. QUIET CONDITIONS RETURN SATURDAY
NIGHT AS HIGH PRESSURE BUILDS OVER THE LAKE. HIGH PRESSURE MOVES
EAST OF THE LAKE SUNDAY SETTING UP A SOUTH FLOW OVER THE LAKE. NEXT
SMALL CRAFT ADVISORY POSSIBLE LATE MONDAY INTO MONDAY NIGHT AS NEXT
SYSTEM MOVES ACROSS THE LAKE. HIGH PRESSURE BUILDS IN TUESDAY NIGHT
AND REMAINS ANCHORED OVER THE LAKE THROUGH THE END OF THE WORK
WEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 4 PM EDT SATURDAY FOR OHZ010>014-
020>023-031>033-089.
WINTER WEATHER ADVISORY UNTIL 10 AM EDT SATURDAY FOR OHZ003-
006>009-018-019-029-030.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EDT SATURDAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT SATURDAY FOR LEZ145>149.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT SATURDAY FOR LEZ142>144.
&&
SYNOPSIS...KUBINA
NEAR TERM...LOMBARDY/KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...KOSARIK
MARINE...DJBHazardous weather outlook, Apr 8, 2:43 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT FRI APR 8 2016
LEZ061-142>149-162>169-OHZ017-027-028-036>038-047-091945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-HANCOCK-WYANDOT-
CRAWFORD-MARION-MORROW-HOLMES-KNOX-
343 PM EDT FRI APR 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-018-019-029-030-091945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-SENECA-HURON-RICHLAND-ASHLAND-
343 PM EDT FRI APR 8 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010>014-020>023-031>033-089-PAZ001>003-091945-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
343 PM EDT FRI APR 8 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Crawford
- When
- April 8, 11:00 PM EST to April 9, 8:00 AM EST
- Where
- Crawford forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
A late season snow brought significant accumulations to portions of northwestern Pennsylvania from the evening on April 8th into the morning of April 9th. The snow was courtesy of a rapidly strengthening low pressure system that moved southeast across the lower Great Lakes Region. Precipitation transitioned to snow during the late evening. Two distinct bands of heavy snow occurred. One stretched across the north central portion of Ohio and the second band from Lake County across northern Geauga and Ashtabula Counties into western Pennsylvania. Accumulations of greater than 6 inches were reported over much of Crawford County with a peak total of 9.0 inches at Cambridge Springs. The snow contained a high water content (liquid to snow ratio) which weighted down trees, bushes, and spring plants.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, April 8 to 9, 2016$2.1 million · 10 events
- Frost and Freeze in Kentucky, April 8 to 10, 201699 events
- Flash Flood and Flooding in California, April 8 to 11, 2016$360,000 · 6 events
- Flash Flooding in California, April 8 to 11, 20161 injured · $19,000 · 5 events
- Frost and Freeze in Indiana, April 8 to 10, 201619 events
- Winter Weather in Wisconsin, April 8, 201615 events
- Winter Weather in Ohio, April 8 to 9, 201613 events
- Frost and Freeze in Virginia, April 8 to 10, 20165 events
- Frost and Freeze in Maryland, April 8 to 9, 20165 events
- Winter Weather in Pennsylvania, April 8 to 9, 20164 events
- Winter Weather in Ohio, April 8 to 9, 20163 events
- Heavy Snow in West Virginia, April 8 to 9, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630164.